Home About us Current issue Back issues Submission Instructions Advertise Contact Login   

Search Article 
  
Advanced search 
 
Saudi Journal of Kidney Diseases and Transplantation
Users online: 1248 Home Bookmark this page Print this page Email this page Small font sizeDefault font size Increase font size 

CASE REPORT Table of Contents   
Year : 2010  |  Volume : 21  |  Issue : 1  |  Page : 105-108
Visceral leishmaniasis in a renal transplant recipient treated with allopurinol


1 Unity of Organ Transplantation, Military Hospital, Tunis, Tunisia
2 Department of Parasitology, Military Hospital, Tunis, Tunisia
3 Department of Urology, Military Hospital, Tunis, Tunisia
4 Coordinator of the Transplantation Program, Military Hospital, Tunis, Tunisia
5 Unity of Hemodialysis, Department of Internal Medicine , Military Hospital, Tunis, Tunisia

Correspondence Address:
Kais Harzallah
Unity of Organ Transplantation, Military Hospital, Tunis
Tunisia
Login to access the Email id


PMID: 20061702

Rights and Permissions

Leishmaniasis is an infection caused by a protozoan parasite belonging to the genus Leishmania and transmitted by the Phlebotomus sandfly. We report a case of visceral leishmaniasis in a 49-year-old male renal transplant recipient, a resident of the western part of Tunisia, which is an endemic zone for the disease. Just before and after the transplantation, the patient resided in Tunis, which is non-endemic for leishmaniasis. Visceral leishmaniasis occurred eight years after renal transplantation, and the clinical picture was characterized by fever and pancytopenia. Leish­maniae were detected by bone marrow aspiration. Pentavalent antimonal was used for 28 days and was substituted by allopurinol (20 mg/kg per day). One year after the infection, the patient remains totally asymptomatic. Our report suggests that visceral leishmaniasis may complicate the clinical course of organ transplantation and can be fatal, particularly when untreated. Relapses may occur after completion of the apparently effective treatment. Allopurinol could be a solution to avoid these relapses.


[FULL TEXT] [PDF]*
Print this article  Email this article
    

  Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
   Citation Manager
  Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed2480    
    Printed113    
    Emailed0    
    PDF Downloaded485    
    Comments [Add]    
    Cited by others 6    

Recommend this journal